Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Wilmington, NC

July 4, 2002Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 4, 2002, 3:47 PM EDT for Darlington County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 3:47 PM EDT (19:47 UTC)
Expired
Jul 4, 2002, 4:30 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:00 PM EDTThunderstorm Wind 70 EHartsville, SCA National Weather Service storm survey determined that a microburst destroyed a house barn, tore a porch off a barn, and tore shingles from a roof. Numerous trees were also uprooted. The NWS employee estimated winds in excess of 80 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS52 KILM 041947
SVRILM
SCC031-042030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EXTREME WESTERN DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR      
  NORTH HARTSVILLE...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE ROBINSON AT 355 PM
   MCCOYS CROSSROADS AT 400 PM


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3436 8001 3453 8008 3443 8060 3420 8051

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU JUL 4 2002

ISOLATED CONVECTION ONGOING INTERIOR AREAS. EXPECT THIS ACTIVITY TO
DIE AWAY DURING THE EVENING.

MORE OF THE SAME TOMORROW WITH CONVECTION DEVELOPING ALONG MESOSCALE
BOUNDARIES LEFT OVER FROM ONGOING CONVECTION.

HIGHER POPS FRIDAY NIGHT INTO SATURDAY NIGHT IN ASSOCIATION WITH
COLD FRONT SAGGING N TO S. MODELS BRING COLD FRONT INTO AREA LATE
FRIDAY NIGHT/EARLY SATURDAY WITH DRIER AIR OOZING INTO THE AREA ON
N/NE WIND LATER SATURDAY AND SATURDAY NIGHT.

HIGH PRESSURE BUILDING SOUTH AND INTO AREA FOR SUNDAY AND MONDAY AND
SO KEPT CONVECTION OUT OF FORECAST WITH INCREASING SUBSIDENCE.

HUGH RIDGE IN WEST BUILDS EVEN FURTHER TUESDAY THROUGH THURSDAY AND
THIS CAUSES HEIGHTS TO FALL ALONG EAST COAST. THIS SHOULD HELP BRING
A SURFACE TROUGH INTO THE AREA LATE WEDNESDAY/EARLY THURSDAY.

INCLUDED POPS IN THE FORECAST TUESDAY/WEDNESDAY WITH ONSHORE FLOW
AND SLIGHTLY HIGHER POPS LATE WEDNESDAY/THURSDAY IN ASSOCIATION WITH
SURFACE TROUGH.

MARINE: LIGHT SW FLOW CONTINUES THROUGH THE FIRST PERIOD.
STRENGTHENING TROF INLAND WILL EVENTUALLY BACK THE WINDS AROUND TO
MORE OF A SE/E DIRECTION. ETA WANTS TO BRING WINDS AROUND FRIDAY
MORNING...NGM AND AVN WAIT UNTIL THE BACKDOOR FRONT GETS MIXED INTO
THE EQUATION SATURDAY AFTERNOON. LUCKILY SPEEDS WILL REMAIN VERY
LIGHT REGARDLESS. WILL KEEP CURRENT CWF SPLIT FOR DIFFERING
DIRECTIONS WITH THE FRONT...OTHERWISE FEW CHANGES FROM CURRENT
FORECAST.

FCSTID = 27
ILM  72 93 73 89 /  10 20 30 40
LBT  70 96 70 89 /  20 20 30 40
FLO  71 96 71 90 /  20 20 30 40
MYR  73 88 73 89 /  10 20 30 40

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

In the hours before

Local storm report, Jul 4, 2:09 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
209 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    MCCOLL                    SC   .75 INCH HAIL
07/04/02   MARLBORO                       REPORTED BY SPOTTERS

0201 PM    CLIO                      SC   .75 INCH HAIL
07/04/02   MARLBORO                       REPORTED BY SPOTTERS

CH
Local storm report, Jul 4, 2:15 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    MCCOLL                    SC   .50 INCH HAIL
07/04/02   MARLBORO                       REPORTED BY SPOTTERS

DIGIORGI
Local storm report, Jul 4, 2:21 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...FINAL CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    MCCOLL                    SC   .50 INCH HAIL
07/04/02   MARLBORO                       REPORTED BY SPOTTERS

0201 PM    CLIO                      SC   .75 INCH HAIL
07/04/02   MARLBORO                       REPORTED BY FIRE DEPT

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:42 PM EDTSevere Thunderstorm WarningILMMarlboro33 min
Jul 4, 5:30 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Jul 4, 5:57 PM EDTSevere Thunderstorm WarningILMGeorgetown63 min
Jul 4, 6:22 PM EDTSevere Thunderstorm WarningILMHorry23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.